Virginia, 2008High Wind in Virginia, March 8, 2008
March 8, 2008 · NWS RNK · 8 events in 6 counties and zones
A deepening low pressure center moving northeast across the region resulted in high winds across the higher terrain.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure center moving northeast across the region resulted in high winds across the higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 8, 3:43 PM EST, 2 minutes earlier.
Area forecast discussion, Mar 8, 3:43 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EST SAT MAR 8 2008
.SYNOPSIS...
LOW PRESSURE OVER MARYLAND WILL TRACK RAPIDLY NORTHEAST TONIGHT.
IN THE WAKE OF THIS SYSTEM...EXPECT VERY STRONG NORTHWEST WINDS
AND MUCH COLDER AIR TO OVERSPREAD TONIGHT INTO EARLY SUNDAY. HIGH
PRESSURE BUILDS IN ON SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WITH WIND GUSTS AT BLF PUSHING 35 KTS AND MKJ ALREADY GUSTING INTO
THE 40S HAVE DECIDED TO GO AHEAD AND EXTEND THE WIND ADVISORY OUT
INTO OUR FAR WESTERN COUNTIES FOR THIS EVENING.
SURFACE LOW IS NOW IN MARYLAND WITH THE COLD FRONT EXTENDING INTO
EASTERN VIRGINIA AND EASTERN NORTH CAROLINA. MSAS IS SHOWING MAXIMUM
PRESSURE RISES BEHIND THE FRONT OF 5 MB/3 HOUR OVER EASTERN
TENNESSEE. ALREADY HAVE WINDS GUSTING 40 TO 45 KNOTS FROM MKJ TO
TNB TO BUY. NO ADJUSTMENTS NEEDED TO THE HIGH WIND WARNING AND WIND
ADVISORY AT THIS TIME.
THERE IS A LARGE AREA OF SNOW SHOWERS WITH THE COLD POOL AND UPPER
LOW BUT EXPECT THE COVERAGE WILL REDUCE BACK TO JUST THE TYPICAL
UPSLOPE AREAS AFTER SUNSET. MADE ONLY MINOR CHANGES TO THE CHANCE OF
PRECIPITATION AND MINIMUM TEMPERATURES...STAYING WITH A BLEND OF
MET/MAV GUIDANCE FOR LOWS TONIGHT.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
AFTER A VERY COOL START WITH LOWS IN THE TEENS IN THE WESTERN CWA
AND 20S OUT EAST SUNDAY WILL BE A MUCH CALMER DAY. THE SURFACE LOW
WILL BE ALL THE WAY INTO SE CANADA BY 12Z SUNDAY AND HIGH PRESSURE
BUILDS INTO THE AREA FORM THE TN VALLEY WITH TEMPERATURES 5 TO 10F
BELOW NORMAL BUT MUCH LESS WIND AND MOSTLY SUNNY SKIES.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
TRIMMED POPS SUNDAY NIGHT LEANING TOWARDS SLOWER GFS SOLUTION.
A WEAK CLIPPER LOW DROP SOUTHEAST ACROSS WEST VIRGINIA ON MONDAY.
WITH INCREASED CLOUDS WENT COLDER THAN GMOS VALUES FOR HIGHS
MONDAY. IT MAY BE COLD ENOUGH FOR A LIGHT SNOW ACCUMULATIONS IN
WESTERN GREENBRIER VALLEY IN WEST VIRGINIA. HIGH PRESSURE WILL
EXTEND EAST ACROSS THE REGION TUESDAY AND WEDNESDAY.
ANOTHER SOUTHERN STREAM SYSTEM SPREADS MOISTURE INTO PORTIONS OF SW
VA AND WESTERN NC THURSDAY INTO FRIDAY. WITH ADDITIONAL CLOUD COVER
AND WEAK WEDGE...DECIDED TO LOWER MAX TEMPERATURES ON FRIDAY. THERE
REMAINS BIG DIFFERENCES IN THE MEDIUM MODELS ON THE PLACEMENT OF THE
LOW CENTER FRIDAY INTO SATURDAY. THE 12Z GFS WAS THE STRONGEST WITH
THE STRENGTH OF THE SOUTHERN STREAM WAVE.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
LARGE AREA OF MVFR CEILINGS IS ASSOCIATED WITH THE UPPER LOW NOW
MOVING INTO SOUTHERN OHIO. EXPECT OCCASIONAL LOWER CEILINGS AND
VISIBILITIES WITH ANY OF THE BANS OF SHOWERS ROTATING AROUND THE
UPPER LOW...ESPECIALLY AT BLF AND LWB. MAY ALSO HAVE TO ADD A
BRIEF PERIOD OF RAIN AND SLEET IN AT LYH FOR THE BAND OF SHOWERS
THAT JUST CROSSED THE BLUE RIDGE.
HELD ON TO MVFR CEILINGS LONGER IN BLF AND LWB. OVERALL SYSTEM IS
MOVING FAST ENOUGH THAT STRONG WINDS WILL DIMINISH BY MORNING
THROUGHOUT THE COUNTY WARNING AREA.
ANOTHER WEAK DISTURBANCE MAY BRING A PERIOD OF MVFR/IFR CIGS BY
MONDAY TO SE WEST VA...OTRW APPEARS MAINLY VFR SUNDAY THRU TUESDAY
UNDER WEAK HIGH PRESSURE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ014>020.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009>013-
022>024-032>035-043>047-058-059.
NC...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-002-
018.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ003>006-019-
020.
WV...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...PC
NEAR TERM...AMS/JS
SHORT TERM...KK/PC
LONG TERM...KK
AVIATION...AMSHazardous weather outlook, Mar 8, 1:28 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EST SAT MAR 8 2008
NCZ001-002-018-VAZ014>017-091100-
ASHE-ALLEGHANY NC-WATAUGA-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
128 PM EST SAT MAR 8 2008
...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ022>024-091100-
ROANOKE-BOTETOURT-ROCKBRIDGE-
128 PM EST SAT MAR 8 2008
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ011>013-032>035-043>047-058-059-091100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-WYTHE-PULASKI-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
128 PM EST SAT MAR 8 2008
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ018>020-091100-
CRAIG-ALLEGHANY VA-BATH-
128 PM EST SAT MAR 8 2008
...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-010-WVZ042>045-091100-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-MONROE-GREENBRIER-
128 PM EST SAT MAR 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Grayson
- When
- March 8, 3:45 PM EST
- Where
- Grayson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
High winds blew a tree on Old River Lane onto a power line, which fell on a house and vehicle trapping two people in the house.
High Wind, Carroll
- When
- March 8, 4:30 PM EST
- Where
- Carroll forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
High winds downed a tree one mile northwest of Hillsville on Route 52.
High Wind, Grayson
- When
- March 8, 4:40 PM EST
- Where
- Grayson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
High winds blew down a tree on Graystone Road in Independence.
High Wind, Floyd
- When
- March 8, 5:00 PM EST to 8:00 PM EST
- Where
- Floyd forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
High winds downed two trees on Route 750 and Route 600.
High Wind, Franklin
- When
- March 8, 5:43 PM EST
- Where
- Franklin forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Sustained winds of 40 to 45 mph with gusts to 65 mph occurred on Five Mile Mountain just west of Calloway.
High Wind, Carroll
- When
- March 8, 6:40 PM EST
- Where
- Carroll forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
High winds knocked down a tree on Route 58 in Woodlawn.
High Wind, Alleghany
- When
- March 8, 8:35 PM EST
- Where
- Alleghany forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
High winds downed trees across Alleghany county. Signs were blown down in Lowmoor.
High Wind, Bath
- When
- March 8, 9:24 PM EST
- Where
- Bath forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
High winds brought down a tree on Route 687.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Delaware, March 8, 20083 deaths · $75,000 · 4 events
- Hail and Damaging Winds in Maryland, March 8, 20081 death · $605,000 · 1 in hail · 29 events
- High Wind and Strong Wind in Pennsylvania, March 8 to 9, 20081 death · $145,000 · 50 kt wind · 10 events
- Rip Current in Oregon, March 8, 20081 death · 1 event
- Damaging Winds in Pennsylvania, March 8, 2008$800,000 · 62 kt wind · 6 events
- Damaging Winds in New Jersey, March 8, 20082 injured · $300,000 · 59 kt wind · 9 events
- Flooding and Coastal Flood in Massachusetts, March 8 to 9, 2008$274,000 · 66 kt wind · 20 events
- High Wind and Strong Wind in New Jersey, March 8 to 9, 2008$240,000 · 57 kt wind · 21 events
- High Wind in Georgia, March 8, 20081 injured · $61,000 · 50 kt wind · 22 events
- Flash Flood in Vermont, March 8 to 9, 2008$200,000 · 1 event
- Flash Flooding and Flooding in New Jersey, March 8 to 13, 2008$100,000 · 9 events
- Flooding and Coastal Flood in Rhode Island, March 8 to 9, 2008$76,000 · 66 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89212, 89214, 89216, 89229, 89231, 89218, 89223, 89230.